Public Health Issues Fentanyl Warning
Posted on 10/09/2019

Sadly, there has been a recent increase in overdose deaths in King County, driven largely by fentanyl found in illicit pills and powders. These deaths are occurring more frequently among people 18 or younger.

WARNING:

• Beware of counterfeit pills that may look like prescription drugs. They likely contain fentanyl.

• Do not consume any pill that you do not directly receive from a pharmacy or your prescriber.

• Pills purchased online are not safe.

You can find additional information and resources on the Public Health Insider Blog here.

WHAT IS FENTANYL?

Fentanyl is a powerful synthetic opioid drug that is approximately 100 times more powerful than other opioids. Fentanyl is often added to illicit street drugs such as fake pills and white powder. Fentanyl and other opioids cause overdose by slowing breathing and eventually can cause death.

WHERE HAS FENTANYL APPEARED LOCALLY?

• In King County, fentanyl is most commonly seen in blue, greenish, or pale colored counterfeit pills. There may be other colors. These pills may be marked as “M30” and sometimes as “K9,” “215,” and “v48.” Fentanyl may also be in white powders.

• Oxycodone pills that are sold on the street or online likely contain fentanyl.

• You can’t smell or taste fentanyl. You can’t tell if there’s fentanyl in the pills by looking at them.

• The amount of fentanyl can vary between pills, even within the same batch. While a single pill might get a person high without killing them, another pill could be fatal.

Fentanyl Information

WHAT TO DO TO PREVENT FATAL OVERDOSES

Know the signs of an overdose or excessive opioid use. Someone may be overdosing if they:
o Won’t wake up or it’s difficult to awaken them
o Have slow or no breathing
o Have pale, ashy, cool skin
o Have blue lips or fingernails
o Abnormal snoring pattern (e.g., unusually loud)
o Extreme drowsiness

If you witness an overdose, call 9-1-1 right away. Washington State’s Good Samaritan law will protect you and the person who is overdosing from drug possession charges.

Give naloxone (Narcan), a nasal spray that counteracts the life-threatening effects of an opioid overdose. Find out where you can get Narcan at stopoverdose.org.

Get rid of unused or expired medications. Find a drop-box near you: www.medicinereturn.org or text MEDS to 667873

If you think someone is overdosing, do not let them fall back asleep.

TREATMENT WORKS

Many different treatment options are available across King County, including medications to treat opioid use disorder. Visit the Washington Recovery Help Line http://www.WArecoveryhelpline.org or call 1-866-789-7511.

City of Newcastle | All Rights Reserved | Powered by CivicLive | © 2019 West Corporation.